Missouri, 2008

Hail and Damaging Winds in Missouri, August 28, 2008

August 28, 2008 · NWS LSX · 22 events in 10 counties and zones

A strong cold front moved south through the region, triggering showers and thunderstorms. Some of the storms produced severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
20
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved south through the region, triggering showers and thunderstorms. Some of the storms produced severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 28, 5:04 PM CST, 6 minutes earlier.

Area forecast discussion, Aug 28, 5:04 PM CST, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
604 PM CDT THU AUG 28 2008

.DISCUSSION...
/114 PM CDT THU AUG 28 2008/
LEFTOVERS FROM MCS CONTINUE TO SLOWLY ADVECT SOUTH ACROSS EXTREME
EASTERN MISSOURI AND WESTERN ILLINOIS EARLY THIS AFTERNOON. THIS HAS
HELD TEMPERATURES BACK ACROSS WEST CENTRAL ILLINOIS AND BACKED
WINDS TO THE EAST. BELIEVE THIS AREA OF CONVECTION WILL CONTINUE
TO MOVE SOUTH ACROSS SOUTHWEST ILLINOIS THIS AFTERNOON...BEFORE
MORE CONVECTION DEVELOPS LATER THIS AFTERNOON ALONG THE COLD FRONT
THAT IS CURRENTLY POSITIONED TO OUR NORTHWEST.

IN FACT...ATMOSPHERE CONTINUES TO DESTABILIZE ACROSS THE WESTERN
HALF OF THE CWA WITH DEWPOINTS RISING INTO THE LOWER 70S AND
TEMPERATURES NEAR 90 DEGREES. DEEP LAYER SHEAR OF 30KT WILL KEEP
PRIMARY MODE OF CONVECTION MULTICELL...THEREFORE LARGE HAIL AND
DAMAGING WINDS WILL BE THREATS WITH THUNDERSTORMS THAT BECOME
SEVERE. WILL HAVE TO CAREFULLY WATCH STORMS THAT INTERACT WITH THE
OUTFLOW BOUNDARY LAYED OUT ACROSS THE CWA...ENHANCED STORM
RELATIVE HELICITY COULD AID IN TORNADOGENESIS.

CONVECTION SHOULD WEAKEN LATE THIS EVENING WITH LOSS OF DIURNAL
INSTABILITY...AS FRONT PROGRESSES THROUGH THE REMAINDER OF THE CWA.

A BEAUTIFUL HOLIDAY WEEKEND LOOKS TO BE IN THE OFFING AS HIGH
PRESSURE BUILDS ACROSS THE MIDWEST. MOSTLY SUNNY CONDITIONS AND VERY
COMFORTABLE TEMPERATURES/HUMIDITY CAN BE EXPECTED AS WE CLOSE OUT
ANOTHER SUMMER VACATION SEASON.

THE CENTER OF HIGH PRESSURE WILL GRADUALLY MOVE TO THE EAST OF THE
AREA BY MONDAY WITH TEMPERATURES MODERATING TO SEASONAL NORMALS AND
HUMIDITY SLOWLY BUILDING BACK INTO THE AREA. TEMPERATURES IN THE
UPPER 80S TO NEAR 90 DEGRESS SHOULD BE THE RULE MONDAY AND TUESDAY.

MANY QUESTIONS REMAIN IN THE EXTENDED AS HURRICANE GUSTAV WILL
SURELY SLOW DOWN THE MEAN FLOW ACROSS THE UNITED STATES NEXT WEEK.
EXPECT IT TO DELAY THE PROGRESSION OR STALL THE SHORTWAVE/FRONT THAT
APPROACHES OUR CWA ON WEDNESDAY. CURRENT INDICATIONS ARE THAT THE
REMNANTS OF THE TROPICAL SYSTEM WILL THEN MOVE DIRECTLY ACROSS OUR
CWA. HEAVY RAIN AND FLOODING WILL CERTAINLY BE POSSIBLE NEXT
THURSDAY/FRIDAY IF THIS SCENARIO IS CORRECT. STAY TUNED

CVKING

&&

.AVIATION...
/530 PM CDT THU AUG 28 2008/
FOR THE 00Z TAFS...CDFNT CURRENTLY EXTDG FM WI SW THRU NWRN MO TO
THE TX PNHDL WL MOVE SEWD THRU THE CWA TGT. NUMEROUS TSRA HAVE
DVLPD ALONG THIS FNT FM NR MKC TO NR IRK ATTM. THIS TSRA ACTIVITY
WILL SHIFT SEWD WITH THE CDFNT. TSRA SHOULD MOVE THRU UIN AND COU
FM 01-05Z...AND THRU STL/SUS FM 03-07Z FRI. THE SLY SFC WNDS WILL
VEER ARND TO A NWLY DIRECTION TGT AFTER PASSAGE OF THE CDFNT. THE
CDFNT SHOULD MAKE IT DOWN TO THE STL METRO AREA ARND 06-07Z FRI.
ALTHOUGH THE SFC DWPTS WILL BE LOWERING BHND THE CDFNT FOG MAY
DVLP IN UIN AND COU LT TGT AND EARLY FRI MRNG WITH A CLRG SKY AND
SATURATED GROUND FM THU EVNG RAINFALL. CLOUD CVR IN STL/SUS WILL
PROBABLY NOT SCT OUT TIL AFTER SUNRISE FRI MRNG. SFC WNDS WL BE
NLY ON FRI AS A SFC RDG BLDS SEWD THRU THE CWA BHND THE CDFNT.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 28, 1:53 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
253 PM CDT THU AUG 28 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
253 PM CDT THU AUG 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THESE THUNDERSTORMS WILL BE
SEVERE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY ACROSS SOUTHERN
MISSOURI AND SOUTHWEST ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

The radar

The Des Moines radar (KDMX), 206 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Knox

When
August 28, 5:10 PM CST
Where
Knox County, 5 mi N of Hurdland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.222, -92.300

Thunderstorm winds uprooted three large trees.

Hail, Knox

When
August 28, 5:15 PM CST
Where
Knox County, Edina
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.170, -92.170

Thunderstorm Wind, Shelby

When
August 28, 5:25 PM CST
Where
Shelby County, Clarence
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.750, -92.280

Thunderstorm winds blew down numerous trees and a power pole in Clarence. A transformer on the power pole started a small fire after it fell.

Thunderstorm Wind, Shelby

When
August 28, 5:30 PM CST
Where
Shelby County, 0.46 mi SE of Bethel
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.875, -92.025

A large tree was blown onto the North River bridge on Highway 15 just south of Bethel.

Thunderstorm Wind, Monroe

When
August 28, 5:40 PM CST
Where
Monroe County, 4.94 mi NE of Woodlawn
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.633, -92.158

Thunderstorm winds blew down several power lines northwest of Granville.

Thunderstorm Wind, Monroe

When
August 28, 5:40 PM CST to 5:50 PM CST
Where
Monroe County, Holliday to 2.78 mi WNW of Goss
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.480, -92.130

A line of severe thunderstorms moved southeast through Monroe county. In Holliday, a trained spotter measured an 80 mph wind gust and had sustained winds of 50 to 60 mph for approximately 10 minutes. Numerous large tree limbs were blown down in the area. Four miles north of Paris, some siding was blown off of a home and a large tree was uprooted. A little further to the south of this location several power lines were blown down as well as another large tree.

Hail, Shelby

When
August 28, 5:40 PM CST
Where
Shelby County, 5 mi NE of Shelbina
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.751, -91.984

Thunderstorm Wind, Shelby

When
August 28, 5:40 PM CST
Where
Shelby County, 0.68 mi ENE of Shelbina to 2.81 mi SSE of Shelbina
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.704, -92.038

Fifteen to twenty power poles were blown down along the Shelby/Monroe county line. Also, several trees were blown down along Highway 15 on the north side of Shelbina.

Thunderstorm Wind, Knox

When
August 28, 5:40 PM CST
Where
Knox County, 1 mi ENE of Novelty
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.026, -92.183

Thunderstorm Wind, Monroe

When
August 28, 6:00 PM CST
Where
Monroe County, Paris
Measured
63 kt (72 mph) measured gust
Reported by
Amateur Radio
Coordinates
39.480, -92.000

Thunderstorm Wind, Monroe

When
August 28, 6:00 PM CST
Where
Monroe County, Monroe City
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.650, -91.730

Numerous large tree limbs were blown down.

Thunderstorm Wind, Ralls

When
August 28, 6:05 PM CST
Where
Ralls County, Perry
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.430, -91.680

Thunderstorm winds blew down several large trees and tree limbs, as well as several power lines.

Thunderstorm Wind, Audrain

When
August 28, 6:08 PM CST to 6:15 PM CST
Where
Audrain County, 1.35 mi SSW of Larrabee to 0.58 mi SSE of Laddonia
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.253, -92.232

A line of severe thunderstorms moved southeast through Audrain county. Several trees were blown down at the intersection of Highway 22 and Highway 151. Also, in Laddonia numerous tree limbs were blown down and some metal was blown off of a building.

Thunderstorm Wind, Ralls

When
August 28, 6:15 PM CST
Where
Ralls County, 2.63 mi NW of Flinthill to 1.54 mi WSW of Flinthill
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.643, -91.420

Numerous trees were blown down as well as numerous large tree limbs. Also, several power lines were blown down.

Thunderstorm Wind, Boone

When
August 28, 6:30 PM CST
Where
Boone County, 1 mi S of Cou Cotton Mem Arpt
Measured
48 kt (55 mph) estimated gust
Injuries
20 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
38.986, -92.299

A line of strong to severe thunderstorms moved through the Columbia, Missouri area around 711 pm. There was a tent revival occurring north of the city and when the storms hit, the high winds caused the tent to collapse. Twenty people were injured. Eighteen had minor injuries and two had moderate injuries. Four were transported to the nearest hospital. There was also some tree damage in the area and debris from the trees caused minor damage to cars that were parked in the area. Winds were measured around 30 mph on the University of Missouri campus and a 55 mph wind gust was measured at Columbia Municipal Airport which is approximately 10 miles south southeast of Columbia.

Thunderstorm Wind, Pike

When
August 28, 6:35 PM CST
Where
Pike County, 1.82 mi W of New Hartford
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.200, -91.314

A large tree was blown down onto Route K west of New Hartford.

Thunderstorm Wind, St. Charles

When
August 28, 7:23 PM CST to 7:30 PM CST
Where
St. Charles County, Wentzville to St Peters
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.820, -90.850

Thunderstorm winds bldw down several power lines in Wentzville. Also, numerous large tree limbs were blown down in St. Peters.

Thunderstorm Wind, Washington

When
August 28, 8:10 PM CST
Where
Washington County, 3 mi N of Cadet
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.023, -90.700

Thunderstorm winds blew down several large tree limbs onto Highway E.

Hail, Crawford

When
August 28, 8:17 PM CST
Where
Crawford County, 3 mi SE of Cuba
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.039, -91.361

Hail, Crawford

When
August 28, 9:03 PM CST
Where
Crawford County, 7 mi SW of Steelville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.898, -91.441

Hail, Crawford

When
August 28, 9:15 PM CST
Where
Crawford County, 6 mi SW of Steelville
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
37.909, -91.428

Thunderstorm Wind, Crawford

When
August 28, 9:15 PM CST
Where
Crawford County, 3.58 mi WNW of Vivian
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.937, -91.462

A large tree was blown over onto Barnicle Chapel Road west southwest of Steelville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131002, 131005, 131006, 134094, 134095, 134096, 134097, 134099, 134118, 134100, 134101, 134102, 134106, 134107, 134108, 134119, 134109, 134110, 134111, 134113, 134114, 134117.